A critical nursing responsibility is to educate the patient and the patient's family about the medication that is administered to the patient or that is self-administered by the patient. Teaching should be conducted in a comfortable environment in a language that both the patient and the patient's family understand. Use appropriate charts, graphs, audio, and videotapes as necessary. Always provide enough time for questions and answers. Avoid rushing. If the information cannot be presented in one session, plan several sessions. It is always a good idea to give the patient and family members material that they can take home and review at their leisure. It is very important that written information be at a reading level that can be understood by the patient and family.
Demonstrate how the patient or family members are to administer medication. For example, show the proper injection techniques if the patient requires insulin injections or the correct use of bronchodilator inhalers for asthma. Don't assume that they can administer the medication after seeing you do it. Make sure to have the patient and family members show you how they plan to give the medication. This is especially critical when medication is given using a syringe, topical drugs, and inhalers. The patient and the caregiver must have visual acuity, manual dexterity, and the mental capacity to prepare and administer medication.
Prompt the patient and family members to give you feedback from your lesson and demonstration by asking:
• What things help you take your medicine?
• What things prevent you from taking your medication?
• What would you do if you forget to take your medication?
• What would you feel if you are taking too much of the medication?
• What could you feel that are side effects of taking the medication?
• Is there anything you can do to reduce side effects of the medication?
It is very important that the patient and family members be informed about the signs and symptoms of an allergic response to the medication such as urticaria (hives), swollen lips, hoarse voice, difficulty breathing, and shortness of breath—an indication of life threatening anaphylaxis.
In addition to the signs and symptoms of an allergic response, you must also discuss side effects and toxic effects of the medication and any dietary considerations the patient must follow while on the medication.
Some patients require several medications. Therefore, the nurse needs to develop a medication plan to help the patient manage the medication schedule. Common techniques include:
• A multicompartment dispenser to hold a daily or weekly supply of medication
• A timer to remind the patient when to take medication
• Color-coded envelopes where each color represents an hour or a day
• A written record when medication should be administered and when it was administered
Was this article helpful?
If you suffer with asthma, you will no doubt be familiar with the uncomfortable sensations as your bronchial tubes begin to narrow and your muscles around them start to tighten. A sticky mucus known as phlegm begins to produce and increase within your bronchial tubes and you begin to wheeze, cough and struggle to breathe.